Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Shreveport, LA

August 7, 2012McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 7, 2012, 2:52 PM CDT for McCurtain County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 2:52 PM CDT (19:52 UTC)
Expired
Aug 7, 2012, 3:45 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:55 PM CDTHAIL 1Battiest, OKAT GROCERY STORE IN BATTIEST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS54 KSHV 071952
SVRSHV
OKC089-072045-
/O.NEW.KSHV.SV.W.0257.120807T1952Z-120807T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 345 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 28     
  MILES NORTH OF BROKEN BOW...OR NEAR BATTIEST...AND MOVING          
  SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BETHEL...RINGOLD...MOUNT HERMAN...SHERWOOD...SLIM...HOCHATOWN...
  WRIGHT CITY...VALLIANT...GLOVER...OAK HILL...MILLERTON...HOLLY
  CREEK AND GOLDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3451 9459 3425 9446 3421 9446 3396 9480
      3397 9516 3425 9513 3425 9506 3448 9505
      3452 9487
TIME...MOT...LOC 1952Z 335DEG 21KT 3437 9491

$$

15
1 follow-up statement
934 
WWUS54 KSHV 072028
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT TUE AUG 7 2012

OKC089-072045-
/O.CON.KSHV.SV.W.0257.000000T0000Z-120807T2045Z/
MCCURTAIN OK-
328 PM CDT TUE AUG 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR MCCURTAIN COUNTY...

AT 328 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
8 MILES NORTHEAST OF GLOVER...OR 29 MILES WEST OF DE QUEEN...MOVING
SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOCHATOWN...OAK HILL...HOLLY CREEK...GOLDEN AND BROKEN BOW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3451 9459 3425 9446 3421 9446 3396 9480
      3401 9494 3418 9502 3425 9506 3448 9505
      3452 9487
TIME...MOT...LOC 2028Z 334DEG 17KT 3416 9482

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:40 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE AUG 7 2012

.DISCUSSION...
AFTERNOON THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS IN AN AREA RICH IN ATMOSPHERIC
MOISTURE AND TEMPERATURES APPROACHING 100 DEGREES. MOST OF THIS
ACTIVITY SETTING UP ALONG A BOUNDARY EXTENDING FROM ALONG THE RED
RIVER TO DEQUEEN AND NORTHEAST TOWARD LITTLE ROCK. AS THESE STORMS
SHIFT SOUTH ACROSS THE REGION DURING THE PERIOD OF PEAK
HEATING THIS AFTERNOON...ISOLATED OCCURRENCES OF STRONG TO DAMAGING WINDS
GUSTS MAY BE POSSIBLE IN SOME STORMS.

A PERSISTENT WEATHER PATTERN TO CONTINUE THROUGH WEDNESDAY EVENING. THIS
PATTERN WILL BE CHARACTERIZED BY A STALLED SURFACE BOUNDARY
PROVIDING LIGHT WINDS...LOW TEMPERATURES IN THE MID 70S...AND A
CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.

UPPER-TROUGH DIVES SOUTH EARLY THURSDAY MORNING BRINGING MORE
ORGANIZED CONVECTION ACROSS THE REGION. A COLD FRONT ASSOCIATED
WITH THE UPPER-TROUGH TO PUSH SOUTH ACROSS THE REGION ON THURSDAY
NIGHT BRINGING SLIGHTLY COOLER AND DRIER CONDITIONS ACROSS THE
REGION. WEEKEND SHOULD BE FAIRLY PLEASANT WITH HIGH TEMPERATURES
IN THE LOW TO MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

EXPECT A GRADUAL WARMING TREND EARLY NEXT WEEK AS THE SURFACE
HIGH SHIFTS EAST AND THE REGION COMES UNDER THE INFLUENCE OF
MAINLY ZONAL FLOW. OTHERWISE...PARTLY CLOUDY SKIES TO PREVAIL THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
SCATTERED CONVECTION IS FOCUSING ALONG A STATIONARY FRONTAL
BOUNDARY NEAR THE I-30 CORRIDOR THIS AFTERNOON. VFR CONDITIONS
WILL BE COMMON ACROSS THE AREA...EXCEPT WHERE TSRA ACTIVITY
APPROACHES TERMINALS THIS AFTERNOON AND EVENING. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN AND AROUND THIS ACTIVITY. LIGHT AND
VARIABLE WINDS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR
GUSTY WINDS NEAR ANY THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75  96  74 /  20  20  30  30  30
MLU  73  98  73  95  72 /  20  20  30  30  30
DEQ  74  98  73  96  69 /  40  30  30  20  20
TXK  76  97  74  95  72 /  40  30  30  30  20
ELD  74  97  74  95  73 /  20  20  30  30  30
TYR  76  98  75  97  76 /  40  30  20  30  20
GGG  76  98  74  96  74 /  40  30  20  30  20
LFK  74  98  75  96  75 /  20  20  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/23
Hazardous weather outlook, Aug 7, 11:45 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE AUG 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE AREA DURING THE AFTERNOON AND EARLY EVENING. THE
GREATEST COVERAGE IS EXPECTED ACROSS NORTH CENTRAL LOUISIANA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
DAMAGING WIND GUSTS CANNOT BE RULED OUT WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY AND AN
APPROACHING COLD FRONT LATE IN THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Local storm report, Aug 7, 10:04 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 AM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 W POLLOCK             31.52N 92.42W
08/07/2012                   GRANT              LA   LAW ENFORCEMENT

            SEVERAL INCHES OF WATER COVERED PORTIONS OF STUART LAKE
            ROAD NEAR POLLOCK.

&&

RWILLIS
Special weather statement, Aug 7, 2:36 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT TUE AUG 7 2012

OKZ077-072030-
MCCURTAIN-
236 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF OCTAVIA...OR 34
MILES NORTHWEST OF DE QUEEN...MOVING SOUTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS WERE INDICATED 5 MILES SOUTHEAST OF HONOBIA...ALSO
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL
BE NEEDED.

15

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.